Mississippi, 2001

Flash Flooding and Damaging Wind in Mississippi, September 8, 2001

September 8, 2001 · NWS JAN · 4 events in 3 counties and zones

2 flash flood, 1 thunderstorm wind, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$6,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Sep 8, 2:25 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Sep 8, 2:25 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
325 PM CDT SAT SEP 8 2001

MAIN FORECAST CONSIDERATIONS INVOLVE HEAVY RAIN THREAT FOR TONIGHT
AND SUNDAY AHEAD OF MODERATE FROPA SUNDAY NIGHT/EARLY MONDAY. THEN
DRYING TREND WITH COOLER NIGHTS EXPECTED INTO THE MEDIUM RANGE
PERIOD AS WE CROSS THE PEAK OF THE HURRICANE SEASON NEXT WEEK.

FOR TONIGHT...NEAR 2 INCH PRECIPITABLE WATER VALUES IN SRN HALF OF
MS THROUGH SUNDAY WITH HEAVIEST RAIN EXPECTED TO FOCUS PRIMARILY IN
THE COASTAL AREAS. MAY NEED TO RAISE A FFA SUNDAY MORNING IF
TRAINING PATTERN DEVELOPS IN SRN ZONES BUT WILL WORD IN LOCALLY
HEAVY RAINS FOR NOW SINCE EXPECTED STORM MOTIONS SHOULD PRECLUDE A
WIDESPREAD FLOOD THREAT. PRIMARY OUTFLOW BOUNDARY FROM MORNING
CONVECTION CLUSTER IN SERN LA NOW EXTENDS FROM NEAR BASTROP TO
CANTON TO MERIDIAN PROGRESSING N AT 15-20MPH. MODELS STILL WEAKEN
200MB DIVERGENCE AND LOW LEVEL CONVERGENCE ACROSS LOWER MS VALLEY
AFTER 00Z AND EXPECT INLAND CONVECTION TO DIMINISH WITH SUNSET.

ON SUNDAY...TROPICAL AIRMASS WITH PLENTY OF CONVECTIVE CLOUD DEBRIS
WILL RULE DURING THE DAYLIGHT HOURS. MODELS NOT OVERLY UNSTABLE IN
SUNDAY AFTERNOON(CAPES LESS THAN 1500) DUE TO LIMITED INSOLATION AS
MID-UPPER DYNAMICS PASS WELL N OF THE CWFA. VERTICAL MOTION FIELDS
AND WEAKER LAPSE RATES SHOULD PRECLUDE MUCH OF A SEVERE WEATHER
THREAT AT LEAST UNTIL FRONTAL SYSTEM ARRIVES LATE SUNDAY NIGHT.
EXPECT A BAND OF FRONTAL CONVECTION FROM MIDNIGHT-NOON MONDAY
CROSSING THE AREA NW TO SE FOLLOWED BY DRYING AIRMASS MONDAY
NIGHT/TUESDAY.

MEDIUM RANGE DAYS 4 THROUGH 7 LOOK DRY WITH COOL NIGHTS AS MEAN
UPPER TROUGH POSITION IN THE CENTRAL CONUS REPLACED BY A FLAT
RIDGE CENTERED IN W TX. A REINFORCING DRY FRONT EXPECTED TO PASS
THE AREA ABOUT FRIDAY OTHERWISE CLOUDS SHOULD BE RATHER LIMITED.

GUIDANCE FORECAST TEMPERATURES LOOK REASONABLE EXCEPT FOR WHAT
APPEAR TO BE ANOMALOUSLY COOL FMR MAXIMUMS TUESDAY AND WEDNESDAY AT
KJAN...PREFER KMEI NUMBERS.

.PRELIM NUMBERS...
JAN 073/087 069/085 061/084 4674-
MEI 072/088 070/086 061/085 46751

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.

In the hours before

Special weather statement, Sep 8, 10:57 AM CST, 4 hours 33 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
091200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1157 AM CDT SAT SEP 08 2001

...THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL DEVELOP WITH THE HEAT OF THE DAY AND
PRIMARILY BE CONCENTRATED IN THE AFTERNOON. NO SEVERE
THUNDERSTORMS ARE EXPECTED...HOWEVER...THE STRONGER STORMS THAT
DEVELOP WILL CONTAIN WIND GUSTS TO 40 MPH AND VERY HEAVY
RAINFALL.

ABUNDANT TROPICAL MOISTURE WILL COMBINE WITH HEATING TO PRODUCE
THE SCATTERED THUNDERSTORM ACTIVITY. THUNDERSTORMS WILL DIMINISH
DURING THE EVENING WITH THE LOSS OF HEATING.

ACTIVATION OF STORM SPOTTERS SHOULD NOT BE NECESSARY THROUGH
TONIGHT.

...FLOODING...
WITH A VERY MOIST ATMOSPHERE...AND THE POSSIBILITY OF SEVERAL
STORMS PASSING OVER THE SAME AREA THIS AFTERNOON INTO
TONIGHT...LOCALIZED PONDING OF WATER ON ROADS AND LOW LYING AREAS
IS POSSIBLE...ALONG WITH RAPID RISES IN CREEKS AND SMALL STREAMS.
AREAS WHERE THIS IS POSSIBLE INCLUDE SOUTHERN MISSISSIPPI AND
SOUTHERN SECTIONS OF NORTHEAST LOUISIANA ALONG AND SOUTH OF A
WINNSBORO...LOUISIANA TO LAUREL MISSISSIPPI LINE.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Special weather statement, Sep 8, 1:48 PM CST, 1 hour 42 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
091200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
248 PM CDT SAT SEP 08 2001

...THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL DEVELOP WITH THE HEAT OF THE DAY AND
PRIMARILY BE CONCENTRATED THIS AFTERNOON AND EVENING. NO SEVERE
THUNDERSTORMS ARE EXPECTED...HOWEVER...THE STRONGER STORMS THAT
DEVELOP WILL CONTAIN WIND GUSTS TO 40 MPH AND VERY HEAVY
RAINFALL.

ABUNDANT TROPICAL MOISTURE WILL COMBINE WITH HEATING TO PRODUCE
THE SCATTERED THUNDERSTORM ACTIVITY. THUNDERSTORMS WILL DIMINISH
DURING THE EVENING WITH THE LOSS OF HEATING.

ACTIVATION OF STORM SPOTTERS SHOULD NOT BE NECESSARY THROUGH
TONIGHT.

...FLOODING...
WITH A VERY MOIST ATMOSPHERE...AND THE POSSIBILITY OF SEVERAL
STORMS PASSING OVER THE SAME AREA THIS AFTERNOON INTO
TONIGHT...LOCALIZED PONDING OF WATER ON ROADS AND LOW LYING AREAS
IS POSSIBLE...ALONG WITH RAPID RISES IN CREEKS AND SMALL STREAMS.
AREAS WHERE THIS IS POSSIBLE INCLUDE SOUTHERN MISSISSIPPI AND
SOUTHERN SECTIONS OF NORTHEAST LOUISIANA ALONG AND SOUTH OF A
WINNSBORO...LOUISIANA TO LAUREL MISSISSIPPI LINE.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Flash Flood, Rankin

When
September 8, 3:30 PM CST
Where
Rankin County, 3 mi W of Fannin
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
32.264, -89.946 (the zone’s center; the record gives no point)

Locally very heavy rainfall fell for several hours in a small portion of Rankin county just east of the Reservoir. Minor flash flooding occurred on a number of streets as ditches and small streams overflowed.

Thunderstorm Wind, Neshoba

When
September 8, 3:45 PM CST
Where
Neshoba County, 11 mi NW of Philadelphia
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
32.883, -89.250

A few trees and large limbs were blown down and caused several power lines to be knocked down.

Flash Flood, Neshoba

When
September 8, 4:00 PM CST
Where
Neshoba County, 11 mi NW of Philadelphia
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
32.754, -89.118 (the zone’s center; the record gives no point)

Several roads were flooded and a few were washed out as locally heavy rain fell over portions of northwestern Neshoba county.

Lightning, Warren

When
September 8, 4:00 PM CST
Where
Warren County, Vicksburg
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
32.357, -90.852 (the zone’s center; the record gives no point)

A 23 year old man who had been dove hunting was struck by lightning while walking to his pick-up truck as he attempted to escape an approaching thunderstorm. The man was initially in critical, but stable condition. He recovered quickly and was discharged from the hospital several days later.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2001Every state in 2001This day in weather historyWarnings in Mississippi, September 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5267711, 5267712, 5267713, 5267714.